Drugs are drugs, and even the stuff you buy off the grocery store shelf has risks. Three doctors at Harvard Medical School report on a man who got something he didn't expect from his cold medicine.
What happened: A healthy 32-year-old man came down with a cold; after a week, he took Tylenol Sinus. He took the recommended dosetwo tablets, each containing 30 milligrams of pseudoephedrine and 500 milligrams of acetaminophen. Forty-five minutes later, his chest hurt, he was sweating, and he had trouble breathing. He went to the emergency room, where the doctors figured he was having a heart attack. Eight hours after he arrived, cardiac catheterization showed that his coronary arteries were normal; two days later, he was sent home in good condition. It turned out he'd had chest pain once before after taking the same medication. Six months later, he hadn't had chest pain again.
What the researchers say about it: The doctors say the pseudoephedrine the man took must have made his coronary arteries contract, cutting off the oxygen supply to the heart and causing his heart attack. Pseudoephedrine is supposed to make blood vessels constrictthat's how it stops your nose from running. Pseudoephedrine's much stronger relative ephedra, an ingredient in herbal weight-loss supplements, was banned because it apparently caused heart attacks and strokes.
What it means to you: In very, very rare cases, pseudoephedrine can apparently cause a heart attack. This is one of a handful of heart attacks that have been reported after people have taked pseudoephedrinea reminder that drugs, even over-the-counter drugs, are serious stuff.
Caveats: This is one guy; considering that one survey found 8 percent of U.S. adults take pseudoephedrine in any given week, such heart attacks are extremely rare.
Read the article: Manini, A.F., et al. "Acute Myocardial Infarction After Over-the-Counter Use of Pseudoephedrine." Annals of Emergency Medicine. Published online Nov. 22, 2004.
Abstract online: www2.us.elsevierhealth.com